Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Birmingham, AL

March 24, 2016Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 24, 2016, 3:01 PM CDT for Pike County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2016, 3:01 PM CDT (20:01 UTC)
Expired
Mar 24, 2016, 4:00 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 54 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 3:23 PM CDTHAIL 15 Se Goshen, ALQUARTER SIZED HAIL REPORTED AT SCOTTS FARM SUPPLY STORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KBMX 242001
SVRBMX
ALC109-242100-
/O.NEW.KBMX.SV.W.0016.160324T2001Z-160324T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT THU MAR 24 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 400 PM CDT

* AT 300 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES WEST OF RUTLEDGE TO NEAR BRANTLEY TO OPP...
  MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  TROY...BRUNDIDGE...GOSHEN...BANKS...ANSLEY...TROY MUNICIPAL AIRPORT...
  TROY UNIVERSITY...LINWOOD...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT...
  MOSSY GROVE...JOSIE...TENNILLE...HENDERSON...TARENTUM...MONTICELLO...
  SANDFIELD AND HAMILTON CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3190 8617
      3198 8589 3197 8588 3197 8579 3188 8579
      3188 8566 3186 8568 3177 8567 3174 8570
      3171 8571 3169 8572 3165 8572 3162 8574
      3162 8618
TIME...MOT...LOC 2000Z 247DEG 41KT 3176 8647 3152 8624 3128 8622 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

87/GRANTHAM
4 follow-up statements
298 
WWUS54 KBMX 242016
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT THU MAR 24 2016

ALC109-242100-
/O.CON.KBMX.SV.W.0016.000000T0000Z-160324T2100Z/
PIKE AL-
316 PM CDT THU MAR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR PIKE COUNTY...

AT 316 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PETREY TO 8 MILES SOUTHEAST OF GLENWOOD TO NEAR
ELBA...MOVING NORTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...GOSHEN...BANKS...ANSLEY...TROY MUNICIPAL AIRPORT...TROY
UNIVERSITY...LINWOOD...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT...MOSSY
GROVE...JOSIE...TENNILLE...HENDERSON...TARENTUM...MONTICELLO...SANDFIELD
AND HAMILTON CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3190 8617
      3198 8589 3197 8588 3197 8579 3188 8579
      3188 8566 3186 8568 3177 8567 3174 8570
      3171 8571 3169 8572 3165 8572 3162 8574
      3162 8618
TIME...MOT...LOC 2016Z 247DEG 41KT 3183 8629 3158 8606 3134 8604 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

87/GRANTHAM
549 
WWUS54 KBMX 242031
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT THU MAR 24 2016

ALC109-242100-
/O.CON.KBMX.SV.W.0016.000000T0000Z-160324T2100Z/
PIKE AL-
331 PM CDT THU MAR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR PIKE COUNTY...

AT 331 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TROY TO 6 MILES SOUTH OF BRUNDIDGE TO NEAR NEW
BROCKTON...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...BANKS...TROY UNIVERSITY...LINWOOD...ANTIOCH...TROY
MUNICIPAL AIRPORT...BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...JOSIE...
TENNILLE...TARENTUM...MONTICELLO...SANDFIELD AND HAMILTON CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3162 8598 3176 8615 3178 8615 3197 8581
      3197 8579 3188 8579 3188 8566 3186 8568
      3177 8567 3174 8570 3171 8571 3169 8572
      3165 8572 3162 8574
TIME...MOT...LOC 2031Z 246DEG 41KT 3179 8606 3163 8586 3140 8586 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
079 
WWUS54 KBMX 242037
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT THU MAR 24 2016

ALC109-242100-
/O.CON.KBMX.SV.W.0016.000000T0000Z-160324T2100Z/
PIKE AL-
337 PM CDT THU MAR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN PIKE COUNTY...

AT 337 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ANTIOCH TO NEAR BRUNDIDGE TO NEAR FORT RUCKER...
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...BANKS...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT...MOSSY
GROVE...TENNILLE...TARENTUM...MONTICELLO AND HAMILTON CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3162 8586 3173 8602 3188 8569 3188 8566
      3186 8568 3177 8567 3174 8570 3171 8571
      3169 8572 3165 8572 3162 8574
TIME...MOT...LOC 2037Z 246DEG 41KT 3175 8593 3165 8580 3142 8580 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
369 
WWUS54 KBMX 242049
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT THU MAR 24 2016

ALC109-242100-
/O.CON.KBMX.SV.W.0016.000000T0000Z-160324T2100Z/
PIKE AL-
349 PM CDT THU MAR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN PIKE COUNTY...

AT 349 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BANKS TO NEAR DOSTER TO NEAR OZARK...MOVING
NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...BANKS...ANTIOCH...BRUNDIDGE MUNICIPAL AIRPORT AND
MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3162 8575 3165 8575 3178 8592 3188 8569
      3188 8566 3186 8568 3177 8567 3174 8570
      3171 8571 3169 8572 3165 8572 3162 8574
TIME...MOT...LOC 2049Z 247DEG 41KT 3179 8581 3169 8568 3146 8568 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:00 PM CDT, 1 minute earlier.

Area forecast discussion, Mar 24, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT THU MAR 24 2016

.DISCUSSION...

MAIN THREAT IN THE VERY NEAR TERM IS WITH A STRONG SQUALL LINE
APPROACHING THE FAR SOUTHEAST CWA...ESPECIALLY PIKE AND BARBOUR
COUNTIES...WITH DAMAGING WINDS AND THE POTENTIAL FOR EMBEDDED
TORNADOES. IN THE WAKE OF THIS ACTIVITY...ADDITIONAL DEVELOPMENT
ALONG THE COLD FRONT REMAINS VERY UNCERTAIN WITH LIMITED
INSTABILITY. WILL MAINTAIN A LOW CONFIDENCE LIMITED SEVERE RISK
FOR NOW. WE WILL DRY OUT FOR FRIDAY BEHIND THE COLD FRONT BEFORE
RAIN CHANCES RETURN SATURDAY NIGHT AND SUNDAY. SUNDAY STILL LOOKS
WET WITH HIGH CHANCES OF SHOWERS AND THUNDERSTORMS. STILL SOME
MODEL DIFFERENCES IN THE TRACK OF THE SHORTWAVE...LOW-LEVEL JET
STRENGTH...AND INSTABILITY AND WILL CONTINUE TO MAINTAIN THE LOW
CONFIDENCE MENTION OF SEVERE. DRY CONDITIONS RETURN AGAIN BEHIND
THE FRONT ON MONDAY BEFORE ANOTHER SYSTEM MOVES TOWARDS THE AREA
LATE IN THE FORECAST PERIOD.

32/DAVIS

&&

.AVIATION...
18Z TAF DISCUSSION.

BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST
AREA IS IN ADVANCE OF THE PREFRONTAL OUTFLOW CURRENTLY MOVING INTO
EASTERN MISSISSIPPI. THIS BAND OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE EAST INITIALLY AFFECTING BHM AND EET SITES...
FOLLOWED BY ASN AND ANB AND FINALLY REACHING MGM AND TOI WITH
EMBEDDED MVFR/IFR CIGS/VSBYS BY LATE AFTERNOON. BEHIND THIS BAND
EXPECT TO GET A TEMPORARY BREAK IN PRECIPITATION COVERAGE BUT A
SECOND ROUND OF SHOWERS/STORMS WILL LIKELY OCCUR LATE
AFTERNOON/EARLY EVENING AS COLD FRONT MOVES INTO THE AREA FROM THE
WEST. EXPECT FOR PRECIPITATION TO END FROM WEST TO EAST ACROSS THE
AREA BEHIND THE FRONT AFTER 00Z...BUT MVFR CIGS LIKELY TO PERSIST
THROUGHOUT THE NIGHT. AFTER 12Z EXPECT TO SEE VFR CONDITIONS
RETURN TO MOST AREAS...ALTHOUGH MVFR CIGS MAY LINGER THROUGHOUT
THE REMAINDER OF THE PERIOD AT MGM AND TOI.

/41/

&&

.FIRE WEATHER...

RAIN CHANCES END FROM WEST TO EAST TONIGHT BEFORE DRY CONDITIONS
RETURN FRIDAY AND SATURDAY. RAIN CHANCES RETURN LATE SATURDAY
NIGHT INTO SUNDAY. NO CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THROUGH THE FORECAST PERIOD.

32

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  67  41  75  53 /  80   0   0  10  20
ANNISTON    50  69  44  76  57 /  90   0   0  10  30
BIRMINGHAM  48  68  46  75  57 /  70   0   0  10  30
TUSCALOOSA  46  69  45  76  56 /  40   0   0  10  30
CALERA      50  69  47  75  58 /  70   0   0  10  30
AUBURN      57  70  50  76  61 /  90  20  10  10  40
MONTGOMERY  56  71  50  79  62 /  80  10  10  10  50
TROY        59  72  51  79  64 /  80  20  10  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 24, 12:54 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU MAR 24 2016

ALZ011>015-017>050-252100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
STRAIGHT LINE WINDS...HAIL...AND ISOLATED TORNADOES ACROSS MUCH
OF CENTRAL ALABAMA TODAY. THE FOCUS IS SHIFTING MORE EASTWARD THIS
EVENING AS THE MORNING AND MID AFTERNOON RAIN HAS WORKED TO
STABILIZE THE ATMOSPHERE. THE THREAT SHOULD BEGIN IN 4PM IN THE
WEST AND NEAR NEAR MIDNIGHT IN THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
WINDS AND LARGE HAIL...ACROSS PORTIONS OF CENTRAL ALABAMA ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT SEVERE
THUNDERSTORMS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:39 PM CDTSevere Thunderstorm WarningBMXBarbour66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.